Drinking coffee has benefits from increased concentration to reduced risk of diabetes, and much of the adult American population would have a hard time waking up without a cup of java or two.
But coffee does contain a central nervous system stimulant, caffeine, the world's most widely consumed psychoactive drug, according to Salon.com. And just like any other beneficial drug, there's a question whether drinking coffee can be too much of a good thing, or even become fatal. Is it possible to overdose on coffee?
RELATED: Study: Drinking four cups of coffee each day lowers risk of death
Technically you could drink so much coffee you would die, but it's not likely you would overdose on coffee alone, according to Kentucky Poison Control. The much more urgent worry on caffeine overdose is an uncontrolled powdered caffeine, purchased primarily online. An FDA warning about the powder indicated that just one teaspoon is equal to drinking around 25 cups of coffee.
"With this product being 100 percent pure caffeine, it is difficult to measure the recommended dose accurately and, therefore, easy to overdose on," said Ashley Webb, board-certified toxicologist and director of the Kentucky Poison Control Center. "The amount of caffeine powder needed to achieve the recommended dose is so small that most households don't even carry the appropriate measuring spoon."
Symptoms of this severe caffeine overdose range from vomiting to rapid heartbeat to disorientation, seizures and heart arrhythmia. The FDA noted two deaths from caffeine powder overdoses in a December 2015 warning, but if you steer away from these powders, the risk of overdosing with coffee dips into the non-fatal category.
Still, drinking too much caffeine in coffee, or by also consuming energy shots or sodas, can cause symptoms including insomnia, nervousness, heartburn, irritability, stomach upset, fast heartbeat and muscle tremors, according to the Mayo Clinic.
The Mayo Clinic also warns against certain medications and herbal supplements that may interact with caffeine and cause bad reactions that can become deadly.
Ephedrine: Mixing caffeine with this medication commonly used in decongestants might increase the risk of high blood pressure, heart attack, stroke or seizure.
Theophylline: This medication, used in Theo-24 and Elixophyllin, is used to open bronchial airways. Taking it with caffeine can increase the adverse effects of caffeine, since the two drugs have similar effects. Nausea and heart palpitations are possible effects if you mix the two.
Echinacea: This herbal supplement, which people may take to prevent colds or other infections, may also increase the concentration of caffeine in your blood, along with amplifying the unpleasant effects of other caffeine consumed.
How much is too much caffeine?
Whether you're sipping a delicious latte or downing an energy shot from the convenience store, there is a safe amount of daily caffeine consumption. According to the Mayo Clinic, the number to strive for is 400 milligrams, which is roughly the amount of caffeine in four cups of brewed coffee, 10 cans of cola or two energy shots.
Some people are more sensitive, the Mayo Clinic noted, and for them even one cup of tea or coffee may prompt restlessness, sleep problems or other negative effects. Your reaction to caffeine can also depend on how much you're used to drinking − those with an established habit may be able to drink more without the unwanted side effects.
Men's Health featured a formula that helps consumers figure out how much caffeine would put them over that daily limit, which basically relies on dividing the caffeine milligrams in a source by 400. A Starbucks brew coffee, for example, with 320 milligrams, would indicate 1.2 cups for the daily safe limit.
You do need to time the caffeine you consume for maximum benefit, according to Men's Health, since caffeine takes 30-45 minutes to kick in regardless of what caffeine product you consume.
When you drink more than 4 cups of coffee per day or the equivalent, these side effects might mean you should cut back on caffeine, according to the Mayo Clinic:
• Migraine headache
• Frequent urination or inability to control urination
• Stomach upset
• Fast heartbeat
• Muscle tremors
If you suspect caffeine overdose or any other sort of poisoning, you can reach your local poison center directly by calling the national toll-free poison help hotline (1-800-222-1222) from anywhere in the United States.
Support real journalism. Support local journalism. Subscribe to The Atlanta Journal-Constitution today. See offers.
Your subscription to the Atlanta Journal-Constitution funds in-depth reporting and investigations that keep you informed. Thank you for supporting real journalism.